Metformin-induced Vitamin B12 Deficiency Presenting as a Peripheral Neuropathy

David S.H. Bell, MD

Disclosures

South Med J. 2010;103(3):265-267. 

In This Article

Discussion

That malabsorption of vitamin B12 occurs with metformin in 30% of diabetic subjects has been recognized for many years.[4] This potentially debilitating side-effect of metformin was not well recognized in the United States when metformin was first approved in 1994 or when the use of metformin increased dramatically following the United Kingdom Prospective Diabetes Study (UKPDS) study, which showed that metformin decreased diabetes-related chronic complications (including cardiovascular complications) and death in overweight subjects.[5] Vitamin B12 malabsorption was not well recognized when both the American Diabetes Association and the European Association for the Study of Diabetes recommended metformin as first line therapy for type 2 diabetes.[2] It was not until 2006 that the increased risk of vitamin B12 deficiency with metformin was rediscovered through a case-control study of Chinese patients which showed a correlation between the dose and duration of metformin use with vitamin B12 deficiency.[6]

While vitamin B12 deficiency is associated with a macrocytic and megaloblastic anemia, the anemia is often preceded by the development of neuropathy. While the anemia of vitamin B12 deficiency is reversible, the progress of the neuropathy is only arrested and not reversed with initiation of vitamin B12 therapy. In the nervous system, vitamin B12 deficiency causes demyelination followed by axonal degeneration and neuronal death—not only in peripheral nerves but also in the posterior and lateral columns of the spinal cord and the cerebrum. Clinically, the earliest manifestations are numbness and paresthesias in the feet, which, unless the vitamin B12 deficiency is corrected, can be followed by weakness, ataxia, sphincter disturbance, and changes in mental status.[7]

The mechanism of vitamin B12 deficiency with metformin is undoubtedly due to malabsorption of vitamin B12 at its absorption site in the terminal ileum. Initially, it was believed that metformin caused proliferation of bacteria in the small bowel either due to an effect on intestinal motility or an increased intestinal glucose level.[8] However, the current and more likely explanation for metformin-induced vitamin B12 malabsorption and deficiency is that metformin has an effect on calcium-dependent membrane action in the terminal ileum.[9] Absorption of the vitamin B12-intrinsic factor complex is calcium dependent and metformin interferes with this absorption. In support of this hypothesis is evidence that dietary calcium supplementation reverses metformin-induced vitamin B12 malabsorption.[10]

The risk of adverse effects from metformin-induced vitamin B12 malabsorption will increase with the time of exposure to metformin since, after partial gastrectomy and removal of intrinsic factor, it takes twelve to fifteen years for vitamin B12 levels to become deficient.[11] Therefore, in those patients who have been on long-term metformin, an annual vitamin B12 level should be obtained. Perhaps a more practical and cost-effective approach would be to give every patient on metformin an annual 1000 microgram injection of vitamin B12 which is sufficient to cover vitamin B12 needs for at least a year. An alternative therapy would be to prophylactically administer calcium carbonate (1.2 grams daily) which may also correct the "loose stools" associated with metformin therapy.[10]

This case is exceptional in that it shows a rapid development of neuropathy due to vitamin B12 deficiency. To my knowledge, this is also the first case described of metformin-induced neuropathy due to metformin-induced vitamin B12 malabsorption. However, I also believe that there are many cases of metformin-induced vitamin B12 deficient neuropathy that are misdiagnosed as diabetic neuropathy. This patient developed peripheral neuropathy after only three years of therapy with metformin presumably because he had thalassemia minor and increased red cell turnover, which, in conjunction with metformin-induced vitamin B12 malabsorption, rapidly depleted his vitamin B12 stores.

In conclusion, vitamin B12 malabsorption is a chronic complication of metformin therapy which can present with irreversible neuronal damage. On metformin therapy vitamin B12 levels should be checked on an annual basis. An alternative and a more practical and cost-effective method to avoid vitamin B12 deficiency would be an annual vitamin B12 injection that would provide more than the annual vitamin B12 needs for every patient on chronic metformin therapy.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....